It sounds to me like it may be time to tell her Dr. what is going on, if you haven't already. From what you describe, it sure sounds like she is deep into the addiction process, but is not ready to admit it. A good Dr. can talk with her about it, and come up with a contract to help her use the meds she needs for pain without abusing them. Sometimes people need someone else to give them their meds to prevent them overusing.
Just a few stray thoughts..I'm sorry this is happening with her, it sounds like a really difficult but oh so familiar situation.
That story is pretty intersting. I think that Percoset is usually prescribed at 1 every 6 hours. But the dose can be adjusted up to eight per day maximum(don't quote me on this). So if she is running out way early, she's taking more than the prescibed amount of twelve. Plus you say she is stealing meds from family members. She is clearly, severly addicted to these meds and must be helped now. I would suggest detox in the hospital and a rehab program.
I have a niece that is in similar circumstances that supposedly has RSD. She's going to have a morphine pump installed shortly in lieu of all the pills she was taking.
I've had my share of Percosets and find them to be very sedating. That's bad for a person that needs to be up and going most of the time!
What about a second opinion? Would she be open to that? Osteoporosis in itself is usually not painful unless the patient experiences compression fractures or other broken bones. The compression fractures usually occur in the spine from the vertebrae collasping on top of one another or something as simple as a sneeze or rolling over in bed can cause a fracture.
It takes a long time for a osteoporotic pt to heal and it can be hideously painful but it sounds like your mom in law is oversedated which if she is not moving around much and really out of it when she does she could be a great risk for a fall or reinjuring herself. What kind of communication do you have with her doctor? Witchywoman had some good advice about letting him/her know about the situation. Sometimes elderly people don't metabolize these medications very well and she may be able to be on another med with less sedated results, but again, the doctor needs to be consulted. If he or she is unreceptive and your mother in law is willing, try to seek out a second or even a third opinion until you can find a practioner who is a good communicator. Take care.
I have a cousin....she get a script for 360 percodans a month...plus she wears 2 patches on her hips. I'm not sure what the patches are....I would assume they are the ones I've heard discussed here before. Anyway, when she told me about the 12 percodans day, I was amazed! But she said that she takes them as prescribed and usually has some left over at the end of the month. I'm not sure about the extent of her injuries...I do know that she has had several surgeries and has metal rods in her body and she can't raise her arms above her head. Like I said, I was dumfounded when she told me how much she takes but I've been around her and she is always "normal." By that I mean she doesn't act sedated or overly drugged. So.....maybe since she has been on them for years...and does seem to take them as prescribed, she is able to handle them....but in the case of your mother in law...it seems like she must really be overdoing her dosage. If she is supposed to take 12 a day, she must be getting 360 a month...like my cousin. Do you know how early she runs out? In other words, any idea how many she may be taking in a day? Seems like someone needs to be put in charge of giving her meds to her at the prescribed times....but I have a feeling she would fight that. Being an addict myself, I know I would.
But who knows....maybe she would allow it. Keep us posted...let us know how it all turns out.
Hey there JB.....just a quick question. What is RSD?
Just a quick answer. It is reflexive something or another dystrophy. She explained it to me but I don't remember exactly the terminology. To me it sounded like "phantom pain". The brain sends out a signal to the affected part of the body(her knee) but does not get a return signal due to a neurological problem. The brain keeps increasing the signal strength to the point of intractible pain. Apparently, a lot of physicians believe this condition is "all in the head". Know what I mean?